Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Goodland, KS

June 13, 2003Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2003, 2:18 PM CDT for Cheyenne County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 2:18 PM CDT (19:18 UTC)
Expired
Jun 13, 2003, 3:15 PM CDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS53 KGLD 131918
SVRGLD
KSC023-132015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 315 PM CDT

* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF ST. FRANCIS...MOVING
  SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

LAT...LON 3990 10205 3957 10206 3956 10139

THEDE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:45 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 13, 1:45 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT FRI JUN 13 2003

FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES THROUGH SATURDAY
THEN TEMPERATURES INTO THE MIDDLE OF NEXT WEEK.

19Z SURFACE MAP ANALYSIS SHOWED A WEAK RIDGE OF HIGH PRESSURE OVER
THE CENTRAL HIGH PLAINS WITH A STATIONARY FRONT FROM SOUTHERN
MISSOURI INTO OKLAHOMA. NUMEROUS BOUNDARIES ALSO REMAIN FROM
CONVECTION OF LAST NIGHT. IR AND WATER VAPOR SATELLITE IMAGERY
SHOWED AN UPPER LEVEL VORT MAX SPINNING OVER NORTHWEST KANSAS WHICH
IS ALSO CONFIRMED BY LATEST RADAR DATA. ANOTHER SHORTWAVE WAS
MOVING INTO SOUTHERN COLORADO ARRIVING IN WESTERN KANSAS TONIGHT.
A LOW WAS SPINNING OFF THE PACIFIC NORTHWEST COAST WHILE UPPER
RIDGING WAS EVIDENT OVER THE GREAT BASIN.

MODELS INITIALIZED WELL AND WERE NOT MUCH DIFFERENT FROM
THEIR PREVIOUS RUN. WILL GO WITH A BLEND OF GFS AND MESOETA MODELS
OUT THROUGH 48 HOURS. GFS MODEL WAS BEST HANDLING THE TEMPERATURE
AND WIND FIELDS WHILE THE MESOETA MODEL WAS BEST WITH POSITION AND
MOVEMENT OF SYSTEMS.

WITH LOTS OF LOW LEVEL MOISTURE REMAINING FROM CONVECTION OF THE
PAST SEVERAL DAYS ALONG WITH ACTIVE UPPER DYNAMICS WILL EXPECT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVERNIGHT ESPECIALLY THIS
EVENING. WILL CARRY LIKELY POPS OVERNIGHT FOR ALL AREAS. GUIDANCE
TEMPERATURES IN THE UPPER 50S TO LOWER 60S ALSO LOOK REASONABLE.

FOR SATURDAY AND SATURDAY NIGHT ANOTHER UPPER LEVEL SHORTWAVE MOVES
EASTWARD OUT OF THE GREAT BASIN THROUGH THE AREA DURING THE
AFTERNOON AND EVENING. SAME PATTERN EXISTS WITH SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED FOR SATURDAY AFTERNOON AND EVENING.
WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE LOWER 80S AND LOW
TEMPERATURES SATURDAY NIGHT IN THE UPPER 50S TO LOWER 60S.

FOR SUNDAY AND SUNDAY NIGHT WEAK UPPER RIDGING BUILDS EASTWARD INTO
THE CENTRAL HIGH PLAINS AS ATMOSPHERE BECOMES MORE DRY AND STABLE.
WILL NOT MAKE MUCH CHANGES TO SUNDAY AND SUNDAY NIGHT PERIODS
KEEPING THEM DRY. GUIDANCE TEMPERATURES LOOK GOOD WITH HIGHS IN THE
80S AND LOW TEMPERATURES IN THE UPPER 50S TO LOWER 60S.

FOR THE PERIOD MONDAY THROUGH FRIDAY OF NEXT WEEK WILL MAKE LITTLE
OR NO CHANGES AT THIS TIME. ANOTHER UPPER LEVEL DISTURBANCE MOVES
THROUGH ON TUESDAY PROVIDING THE NEXT CHANCES FOR PRECIPITATION.
DRY RIDGING RETURNS ON WEDNESDAY AND PERSISTS THROUGH FRIDAY.
WILL ADD DAY 7 (FRIDAY) TO THIS FORECAST. FRIDAY APPEARS TO BE PARTLY
CLOUDY AND DRY WITH LOWS IN THE UPPER 50S AND HIGHS IN THE MIDDLE TO
UPPER 80S.

.GLD...NONE.

LAMMERS
Hazardous weather outlook, Jun 13, 1:46 PM CDT, 32 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE CONTINUES TO SPIN OVER THE NORTHEAST
QUARTER OF THE TRI-STATE AREA. ON THE BACKSIDE OF THIS DISTURBANCE
SOME BREAKS IN THE CLOUDS HAVE ALOUD THE ATMOSPHERE TO DESTABILIZE
ENOUGH TO GENERATE ISOLATED THUNDERSTORMS. THESE THUNDERSTORMS WILL
BE CONFINED TO AN AREA WEST OF A LINE FROM TRENTON NEBRASKA
SOUTHEAST TO COLBY AND GOVE KANSAS. THESE THUNDERSTORMS COULD BECOME
SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL. THE SLOW MOVEMENT
OF THE ACTIVITY WILL PROMOTE LOCALLY HEAVY RAINFALL AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DDT

In the hours before

Local storm report, Jun 13, 11:08 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    15 E BURLINGTON           CO   .75 INCH HAIL
06/12/03   KIT CARSON                     REPORTED BY PUBLIC.

0945 PM    14 NNE SHARON SPGS        KS   .88 INCH HAIL
06/12/03   WALLACE                        REPORTED BY PUBLIC.
Local storm report, Jun 13, 1:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1230 PM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    4 E LEOTI                 KS   .75 INCH HAIL
06/12/03   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
HAIL PILED
                                          UP TO A DEPTH OF 3 TO 4
                                          INCHES ON
HIGHWAY 96.
Local storm report, Jun 13, 1:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1235 PM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    7 NE TRIBUNE              KS   .75 INCH HAIL
06/11/03   GREELEY                        REPORTED BY PUBLIC.

0725 PM    10 NW MC COOK             NE   60 MPH TSTM GUST
06/11/03   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

0750 PM    MC COOK                   NE   71 MPH TSTM GUST
06/11/03   RED WILLOW                     ASOS REPORT

0751 PM    ST FRANCIS                KS   .75 INCH HAIL
06/11/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0814 PM    5 N BURLINGTON            CO   .75 INCH HAIL
06/11/03   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0825 PM    12 SSE MC COOK            NE   .75 INCH HAIL
06/11/03   RED WILLOW                     REPORTED BY PUBLIC.

0847 PM    OBERLIN                   KS   60 MPH TSTM GUST
06/11/03   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0850 PM    OBERLIN                   KS   60 MPH TSTM GUST
06/11/03   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0850 PM    OBERLIN                   KS   .75 INCH HAIL
06/11/03   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0916 PM    HOXIE                     KS   78 MPH TSTM GUST
06/11/03   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0917 PM    1 NE HOXIE                KS   59 MPH TSTM GUST
06/11/03   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0618 PM    9 NE EDSON                KS   1 INCH HAIL
06/12/03   SHERMAN                        REPORTED BY PUBLIC.

0649 PM    10 S GOODLAND             KS   .88 INCH HAIL
06/12/03   SHERMAN                        REPORTED BY PUBLIC.

0755 PM    12 E BURLINGTON           CO   .75 INCH HAIL
06/12/03   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0844 PM    3 W KANORADO              CO   .88 INCH HAIL
06/12/03   KIT CARSON                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1010 PM    4 E LEOTI                 KS   .75 INCH HAIL
06/12/03   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
HAIL PILED
                                          UP TO A DEPTH OF 3 TO 4
                                          INCHES ON
HIGHWAY 96.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:02 PM CDTSevere Thunderstorm WarningGLDSherman43 min
Jun 12, 7:45 PM CDTSevere Thunderstorm WarningGLDSherman45 min
Jun 12, 9:19 PM CDTSevere Thunderstorm WarningGLDWallace56 min
Jun 12, 10:42 PM CDTSevere Thunderstorm WarningGLDWallace63 min
Jun 12, 10:58 PM CDTSevere Thunderstorm WarningGLDWichita62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.